Academic Journals Database
Disseminating quality controlled scientific knowledge

Life-threatening cardiotoxicity due to chronic oral phenytoin overdose

ADD TO MY LIST
 
Author(s): Su Chih-Min | Kung Chia-Te | Wang Yu-Chin | Lu Cheng-Hsien

Journal: Neurology India
ISSN 0028-3886

Volume: 57;
Issue: 2;
Start page: 200;
Date: 2009;
Original page

Keywords: Cardiotoxicity | oral phenytoin | overdose

ABSTRACT
Severe cardiac adverse effects are often related to intravenous phenytoin overdose. However, there is no reported cardiotoxicity resulting from oral overdose of phenytoin. We report a patient with post-traumatic epilepsy who received oral phenytoin for five months and developed life-threatening junctional bradycardia, with his serum phenytoin level reaching up to 91µg/mL. The patient was successfully treated with temporary transvenous pacemaker implantation for his severe bradycardia and hypotension. To our knowledge, our patient had the most serious cardiovascular toxicity ever reported with chronic oral phenytoin overdose. From emergency department (ED) physician′s perspective, when a patient with dysrhythmias and cardiovascular collapse is presented to the ED, severe phenytoin overdose should be considered in patients on oral phenytoin with hyperbilirubinemia, hypoalbuminemia, and severe electrolyte imbalance.

Tango Jona
Tangokurs Rapperswil-Jona

     Save time & money - Smart Internet Solutions